Contrast agent may cause brain abnormalities

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - brain sketch

A link between gadolinium-based contrast agents (Gd-CM) and abnormalities on brain MRI has been confirmed for the first time, according to a study published online Dec. 17 in Radiology.

Brain MRI scans are often performed with Gd-CM due to its paramagnetic properties. However, the gadolinium ion must be chemically bonded with non-metal ions because of its toxicity so that it is carried through the kidneys and out of the body before the ion is released into tissue. The contrast agent is therefore considered safe to use in patients with normal kidney function.

“However, in patients with renal insufficiency or dialysis, the contrast material remains in the body for a long time, which is due to Nephrogenic systemic fibrosis (NSF),"  Tomonori Kanda, MD, PhD, of Teikyo University School of Medicine in Tokyo and the Hyogo Cancer Center in Akashi, Japan, the study’s lead author, told Health Imaging. "It is a serious late adverse reaction associated with exposure to contrast material. In severe cases, NSF can lead to joint contractures and immobility.”

In recent years, clinicians in Japan have noticed that patients with a history of multiple Gd-CM administrations showed areas of hyperintensity on MRI in two brain regions: the dentate nucleus (DN) and globus pallidus (GP). While the specific clinical ramifications of hyperintensity are currently unknown, hyperintensity in the DN has been associated with multiple sclerosis and hyperintensity in the GP is linked with hepatic dysfunction and several diseases.

The study’s researchers thus compared unenhanced T1-weighted MR images of 19 patients who had undergone six or more contrast-enhanced brain scans with 16 patients who had undergone six or less unenhanced scans. Results revealed that the hyperintensity of both the DN and the GP correlated with the number of Gd-CM administrations.

“Our data suggests that MRI hyperintensity that occurs in regions of the brain is associated with gadolinium-based contrast agents,” said Kanda. “Because gadolinium produces high signal intensity in the body, our data may suggest that the toxic gadolinium remains in the body for a long time, even in a patient with normal renal function. If this is the case, gadolinium therefore accumulates with increasing numbers of contrast MRI examinations.”

Kanda and colleagues will conduct further research based on autopsy specimens and animal experiments to further clarify if MRI hyperintensity is caused by the gadolinium ion, to see if patients who have hyperintensity in the brain present symptoms, and to determine if the macrocylic type of Gd-CM can prevent hyperintensity.

“If the results of these studies indicate that the macrocyclic type prevents the symptom of gadolinium deposition, the linear structure type of contrast material should not be used. Though non-gadolinium based agents would be ideal, they are technically difficult to make. Because the macrocylic type is nearly the same price as the linear type and is more stable, macrocylic type will be the best choice for patient care,” surmised Kanda.